DEAR ABBY: I recently made a batch of pancakes for my healthy 14-year-old son, using a mix that was in our pantry. He said that they tasted "funny," but ate them anyway. About 10 minutes later, he began having difficulty breathing and his lips began turning purple. I gave him his allergy pill, had him sit on the sofa and told him to relax. He was wheezing while inhaling and exhaling.
My husband, a volunteer firefighter and EMT, heated up some water, and we had my son lean over the water so the steam could clear his chest and sinuses. Soon, his breathing became more regular and his lips returned to a more normal color.
We checked the date on the box of pancake mix and, to my dismay, found it was very outdated. As a reference librarian at an academic institution, I have the ability to search through many research databases. I did just that, and found an article the next day that mentioned a 19-year-old male DYING after eating pancakes made with outdated mix. Apparently, the mold that forms in old pancake mix can be toxic!
When we told our friends about my son's close call, we were surprised at the number of people who mentioned that they should check their own pancake mix since they don't use it often, or they had purchased it some time ago. With so many people shopping at warehouse-type stores and buying large sizes of pancake mix, I hope your readers will take the time to check the expiration date on their boxes. -- SUE IN WYANTSKILL, N.Y.
DEAR SUE: Thank you for the warning. I certainly was not aware that pancake mix could turn moldy and cause an allergic reaction in someone with an allergy to mold -- but it's logical. I wonder if the same holds true for cake mix, brownie mix and cookie mix. If so, then a warning should be placed on the box for people like me.
We hear so often about discarding prescription and over-the-counter medications after their expiration dates, but I don't recall warnings about packaged items in the pantry. Heads up, folks!
DEAR ABBY: My mother has been a prescription drug addict for about 20 years. The problem I'm having is my 2-year-old son loves his "memaw" and wants to go over to her house on a regular basis.
When Mother is off the pills, she's a great parent and a fantastic and loving grandmother. When she's on the pills, she becomes a different person, and I don't want to subject my son to the things I witnessed as a child. She becomes very abusive when she's not sober. She also does things like slur her words and pass out.
Rehab doesn't work for her. She has been at least 20 times.
My son does not understand her actions. He thinks I am being mean when I tell him we can't go over there.
I have threatened my mother that she won't see her grandson if this behavior continues. She doesn't seem to care. In recent months she has been on methadone, trying to kick the habit, but has substituted methadone for the pills. Have you any suggestions? -- "MEAN MOMMY" IN N. CAROLINA
DEAR "MEAN MOMMY": Unless your mother is buying her methadone on the illicit market, she is on a program and under supervision -- which is a good thing. If you see evidence that she is a danger to your child, then it is your duty to cut off the contact. However, my addiction experts advise that you do not "threaten" unless you are prepared to follow through. (And you may need counseling yourself in order to stick by your word.)
Good advice for everyone -- teens to seniors -- is in "The Anger in All of Us and How to Deal With It." To order, send a business-size, self-addressed envelope, plus check or money order for $6 (U.S. funds) to: Dear Abby, Anger Booklet, P.O. Box 447, Mount Morris, IL 61054-0447. (Postage is included.)
4520 Main St., Kansas City, Mo. 64111; (816) 932-6600